Alert archive / California / Frost Advisories in 2013

Frost Advisory 7, NWS San Francisco Bay Area, CA

April 16, 20135 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Apr 16, 2013, 9:33 AM PDT for 5 counties in California. It took effect at Apr 17, 2013, 3:00 AM PDT. It was in force for 18 min.

The area

The counties it named.

The facts

Issued
Apr 16, 2013, 9:33 AM PDT (16:33 UTC)
In effect from
Apr 17, 2013, 3:00 AM PDT
Expired
Apr 17, 2013, 3:18 AM PDT
In force
18 min
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 50 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2013-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2013-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WWUS76 KMTR 161633
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
933 AM PDT TUE APR 16 2013

...SPRING FROST EVENT EXPECTED TO OCCUR EARLY WEDNESDAY MORNING...


CAZ516-171500-
/O.NEW.KMTR.FR.Y.0007.130417T0500Z-130417T1500Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
933 AM PDT TUE APR 16 2013

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 8 AM PDT WEDNESDAY. 

* TEMPERATURE: TEMPERATURES WILL FALL INTO THE MID TO LOW 30S
  EARLY WEDNESDAY MORNING.

* IMPACTS: PATCHY FROST WILL DEVELOP IN SHELTERED AREAS AND ON
  AUTOMOBILE WINDSHIELDS.

* LOCATION: SOUTHERN SALINAS VALLEY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED. MOTORISTS SHOULD ALLOW EXTRA TIME FOR THEIR MORNING
COMMUTE DUE TO FROSTY WINDSHIELDS. 

&&

$$
2 follow-up statements
719 
WWUS76 KMTR 170149
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
649 PM PDT TUE APR 16 2013

...SPRING FROST EVENT EXPECTED EARLY WEDNESDAY MORNING...

CAZ506-171500-
/O.EXB.KMTR.FR.Y.0007.130417T1000Z-130417T1500Z/
NORTH BAY INTERIOR VALLEYS-
649 PM PDT TUE APR 16 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM
PDT WEDNESDAY MORNING.

* TEMPERATURE AND TIMING: TEMPERATURES WILL FALL INTO THE MID TO
  LOW 30S EARLY WEDNESDAY MORNING.

* LOCATION: NORTH BAY INTERIOR VALLEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED. MOTORISTS SHOULD ALLOW EXTRA TIME FOR THEIR MORNING
COMMUTE DUE TO FROSTY WINDSHIELDS.

&&

$$

CAZ528-171500-
/O.EXB.KMTR.FR.Y.0007.130417T1000Z-130417T1500Z/
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
649 PM PDT TUE APR 16 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM
PDT WEDNESDAY. 

* TEMPERATURE AND TIMING: TEMPERATURES WILL FALL INTO THE MID TO
  LOW 30S EARLY WEDNESDAY MORNING.

* LOCATION: NORTHERN SALINAS VALLEY...HOLLISTER VALLEY AND CARMEL
  VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED. MOTORISTS SHOULD ALLOW EXTRA TIME FOR THEIR MORNING
COMMUTE DUE TO FROSTY WINDSHIELDS.

&&

$$

CAZ516-171500-
/O.EXT.KMTR.FR.Y.0007.130417T1000Z-130417T1500Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
649 PM PDT TUE APR 16 2013

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 8 AM PDT WEDNESDAY...

THE FROST ADVISORY IS NOW IN EFFECT FROM 3 AM TO 8 AM PDT
WEDNESDAY. 

* TEMPERATURE AND TIMING: TEMPERATURES WILL FALL INTO THE MID TO
  LOW 30S EARLY WEDNESDAY MORNING.

* LOCATION: SOUTHERN SALINAS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
UNCOVERED. MOTORISTS SHOULD ALLOW EXTRA TIME FOR THEIR MORNING
COMMUTE DUE TO FROSTY WINDSHIELDS.

&&

$$
380 
WWUS76 KMTR 171018
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
318 AM PDT WED APR 17 2013

CAZ506-516-528-171130-
/O.CAN.KMTR.FR.Y.0007.000000T0000Z-130417T1500Z/
NORTH BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
318 AM PDT WED APR 17 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
CANCELLED THE FROST ADVISORY. 

NORTH WINDS HAVE BEEN STRONGER THAN EXPECTED AND KEPT TEMPERATURES 
A FEW DEGREES WARMER THAN ORIGINALLY FORECAST. AS OF 3 AM
TEMPERATURES ARE GENERALLY IN THE 40S. EVEN IF THE WINDS GO CALM
ITS UNLIKELY THERE WILL BE WIDESPREAD TEMPERATURES FROM 32 TO 35
DEGREES FOR TWO CONSECUTIVE HOURS BEFORE THE SUN STARTS TO WARM
THINGS UP AROUND 7 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Apr 16, 4:42 AM PDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 16, 4:42 AM PDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
442 AM PDT TUE APR 16 2013

.DISCUSSION...AS OF 3:56 AM PDT TUESDAY...THERE WERE A FEW LINGERING
SHOWERS OVER THE EAST BAY BEFORE MIDNIGHT AS A FINAL PIECE OF
ENERGY PASSED OVER THE REGION. SINCE THEN SKIES HAVE CONTINUED TO
CLEAR FOR MOST OF THE DISTRICT WITH SOME LINGERING CLOUDS OVER THE
HILLS OF MONTEREY AND SAN BENITO COUNTY. THE CORE OF THE 500 MB UPPER
LOW IS NOW CENTERED RIGHT OVER LAKE TAHOE WITH LINGERING SNOW
SHOWERS OVER THE SIERRA AT THIS HOUR. LAST NIGHT AT 00Z THE KOAK
SOUNDING MEASURED 850 MB TEMPS AROUND ZERO CELSIUS. BY LATER THIS
AFTERNOON 850 MB TEMPS WILL WARM TO AROUND 5 DEGREES CELSIUS. THIS
AIRMASS WARMING ALONG WITH DEVELOPING NORTHERLY WIND FLOW ALOFT
WILL ALLOW TEMPS TO WARM INTO THE 60S FOR MOST LOCATIONS AWAY FROM
THE COAST. THIS WILL REPRESENT ROUGHLY A 2-5 DEGREE WARMING TREND
COMPARED TO MONDAY AFTERNOON HIGHS UNDER MOSTLY SUNNY SKIES THIS AFTERNOON.

NAM MODEL SHOWS THE 925 MB WINDS INCREASING FROM 20 TO 30 KT
SUSTAINED LATER TONIGHT INTO WEDS MORNING AND THEN AGAIN WEDS
NIGHT INTO THURSDAY MORNING. NO DOUBT THAT SOME OF THE HIGHER HILL
LOCATIONS OF THE NORTH AND EAST BAY WILL SEE SOME GUSTY
NORTH/NORTHEAST WINDS BUT BELIEVE MOST OF THE WINDS WILL STAY
FOCUSED ABOVE 2000 FEET AND MORE LIKELY THE 2500 FOOT LEVEL WHICH
WOULD PRECLUDE ANY NEED FOR WIND ADVISORIES. THE WIND FARMS OF THE
ALTAMONT WILL BE SPINNING.

AS FAR AS SENSIBLE WEATHER...SKIES WILL BE CRYSTAL BLUE WITH
FAVORABLE NORTH WINDS BLOWING DOWN THE STATE AT LEAST THROUGH
THURSDAY OR FRIDAY AS A THERMAL TROUGH DEVELOPS ALONG THE COAST.
THIS WILL LEAD TO A NOTED WARMING TREND AS 850 MB TEMPS REACH 14
CELSIUS BY FRIDAY AND THEN PEAK BETWEEN 17 AND 19 CELSIUS BY
MONDAY OF NEXT WEEK. THUS A PROLONGED PERIOD OF WARM AND DRY
WEATHER WITH MINIMAL MARINE INFLUENCE EXPECTED AS AN UPPER RIDGE
STAYS CENTERED OFF THE COAST WITH A THERMAL TROUGH NEAR THE COAST
KEEPING WINDS OFFSHORE OR ONLY LIGHT ONSHORE FOR MUCH OF THE PERIOD.
GRASSES ARE GOING TO DRY OUT IN A HURRY AND WHAT LITTLE SNOW IS
LEFT ABOVE 7000 FEET WILL QUICKLY DIMINISH. AN EARLY TRANSITION TO
THE HIGH FIRE SEASON WILL NEED TO BE MONITORED CLOSELY AS MAY
APPROACHES.

&&

.AVIATION...AS OF 4:45 AM PDT TUESDAY...WINDS HAVE DECREASED
OVERNIGHT BUT WILL INCREASE AGAIN IN THE AFTERNOON. GRADIENTS ARE
SLIGHTLY WEAKER THAN YESTERDAY SO WINDS WILL NOT BE AS STRONG.
HOWEVER SFO MAY STILL GUST TO AROUND 35 KT AFTER 20Z.

VICINITY OF KSFO...VFR. WIND GUSTS APPROACHING 35 KT AFTER 20Z.

KSFO BRIDGE APPROACH...SIMILAR TO SFO.

MONTEREY BAY AREA TERMINALS...A FEW CLOUDS NEAR THE COASTAL HILLS
BUT NOT ENOUGH TO CAUSE CIGS. WIND GUSTS TO 25 KT LIKELY AFTER
20Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 9 AM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM FROM 9 AM
             GLW...PT ARENA TO PIGEON PT 10-60 NM UNTIL 9 AM
             GLW...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL 9 AM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...MRY BAY
             SCA...SF BAY FROM 1 PM

&&

PUBLIC FORECAST: RWW
AVIATION/MARINE: W PI

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Apr 16, 3:35 AM PDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
335 AM PDT TUE APR 16 2013

CAZ006-505>513-516>518-528>530-171000-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
335 AM PDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 16, 9:24 AM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
924 AM PDT TUE APR 16 2013

CAZ506-170500-
NORTH BAY INTERIOR VALLEYS-
924 AM PDT TUE APR 16 2013

...POTENTIAL FOR SPRING FROST EARLY WEDNESDAY MORNING...

TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO LOW 30S
OVERNIGHT UNDER CLEAR SKIES. AS A RESULT OF THE NEAR FREEZING
TEMPERATURES AND CLEAR SKIES PATCHY FROST IS EXPECTED TO FORM IN
SHELTERED AREAS IN AND AROUND THE NORTH BAY VALLEYS. CITIZENS ARE
ADVISED TO TAKE PRECAUTIONARY ACTIONS TO PROTECT SENSITIVE PLANTS
FROM THE COOL FROSTY CONDITIONS. FROST MAY ALSO FORM ON WINDSHIELDS
AND OVER PASSES SO COMMUTERS ARE ALSO ADVISED TO ALLOW A FEW EXTRA
MINUTES FOR THEIR WEDNESDAY MORNING COMMUTE.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:51 AM PDTSmall Craft Advisory for Rough BarMTR6 hr
Apr 16, 3:51 AM PDTSmall Craft AdvisoryMTR17 hr

Nearby

Frost Advisories in California, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.